If medications do not work, then the only options are to try a pacemaker which may keep the hearts rhythm correct, or have catheter ablation where the defective cells interrupting the signal are destroyed. Sometimes it is necessary to use cardioversion (electric shock) to return the heart to a normal rhythm if medication doesn't work. If the A-Fib has been occurring for 2 days or more, then they will usually administer warfarin for a few weeks before the shock because there would otherwise be a very high risk of stroke. The Warfarin (anti clotting medication) would also be given for several weeks after the shock. The key factor is finding the cause of the A-Fib, for example the thyoid gland.
dear laniz: Has your father tried a medication called Flecainide? It worked really good for me. I have since had an ablation that fixed the afib.. but at your dads age Id probably try medications.. however there is one bad one called Amidiroane or Pacerone..that has too many bad side effects.. but flecainde might work for him as long as he does not have congestive heart failure.. claytex
Afib is a very dangerous condition, it can and often leads to a stroke, so often an ablation is used to get the heart back beating correctly, as Ed and claytex mentioned. Amiodarone is a drug that is extremely effective in getting the heart to beat regularly, but as claytex mentioned, it has side effects. However, danger of a stroke trumps the side effects of the drug. I went into Afib after bypass surgery and was administered Amiodarone, and it stopped the Afib within twenty-four hours. My side effects were itchy eyes from the drug, and believe me, itchy eyes was an easy trade-off from a stroke.
Keep us informed.